Q. When I first started taking Lyrica for severe fibromyalgia and nerve pain from diabetes, it was as though I had found a miracle drug. My husband said he had gotten his wife back.
That was three years ago, before I started thinking about death every single day. I am currently not driving because the voice in my head kept telling me to drive off the road and end it all. It was exhausting just trying to stay alive.
I’ve now been off Lyrica for about a week. I withdrew very slowly because I had tried to stop once before and suffered terribly. I reduced the dose by 25 mg for a week and waited for the worst of the withdrawal symptoms to clear before I lowered it again. A constant horrible headache, nausea, shaking and sleeplessness lasted for about 10 days.
Now that I’m completely off the drug, the headache is finally gone. I still have nausea every time I move. Just taking a shower and getting dressed brings it on. I’m hoping this, too, will pass.
Sign Up and Save
Get six months of free digital access to The Herald Sun
A. Pregabalin (Lyrica) is an anticonvulsant drug, but it is probably prescribed far more often to treat nerve pain. People suffering from pain after shingles may benefit from taking it. Doctors prescribe it to ease the pain of fibromyalgia.
The official prescribing information warns that Lyrica may cause suicidal thoughts or behavior, as well as anxiety, restlessness, panic attacks and irritability. It also can cause swelling of the legs, feet and hands, along with dizziness, drowsiness, trouble concentrating, blurry vision and weight gain.
People stopping Lyrica have reported headaches, nausea, trouble sleeping, anxiety and increased sweating. In other words, your frightening experience is not unusual.
Q. People who have persistent excessive flatulence should ask their doctor about H. pylori. This bad bug affects many children and adults, and may lead to serious complications.
The bacteria thrives in the digestive tract but can be detected with a blood or breath test. Doctors do not always check for H. pylori, so you may have to ask.
I had the problem years ago. My 10-year-old godchild became very ill this year, unable to attend school. After repeated medical exams and hospitalization, a doctor finally tested her for H. pylori. She recovered when she was treated with antibiotics.
A. Helicobacter pylori is a type of bacteria that infects the lining of the stomach. It is a prime cause of stomach ulcers, as Australian gastroenterologists Barry Marshall and Robin Warren demonstrated in 1982.
H. pylori can cause a range of gastrointestinal symptoms, including nausea, stomachache, gas and bad breath. More worrisome, the germ has been linked to stomach cancer.
To get rid of H. pylori in a person with ulcers, doctors use multiple antibiotics in combination with bismuth subsalicylate (Pepto-Bismol) or a proton pump inhibitor such as esomeprazole. A follow-up test should show whether the treatment was successful.
We provide more information on H. pylori and its consequences, as well as details on treatment, in our “Guide to Digestive Disorders.” Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. G-3, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”